Anti Depressants and me …..

Don’t do it you all say, they’re addictive! well that used to be the response if the word prozac was ever mentioned, but it’s not like that, I wouldn’t say that you get addicted per say, but I would say that you become dependant on them and once you start down that road, it’s a never-ending cycle …………………….. why do it then you ask? ……………. because the alternative isn’t pretty! there are many levels of depression, from mild to the extremely severe and no matter where in the scale you are, day-to-day life is hard, it’s just way harder for the nearer the top you get.

Now please remember that I am no doctor, have no real medical knowledge so to speak, all I can do is report my own personal experience through the medication I have taken, the side effects they have caused (if I can remember them all) and where I am now in my treatment. No one person is the same, so what may have been bad for me, could well be good and work wonderfully for someone else, but on the other hand, what is good for me (I hope there’s one for me) may in fact be terrible for another person. Please keep the lines of communication open with your doctor, never hold any niggly little pain or concern back and definitely keep him updated!

So I mentioned on my previous post that 6 years ago I’d been on fluoxetine (also known as prozac) and going back over a diary entry, I appear to had experienced side effects, but to be honest, I can’t really remember any other than I persisted with the med, so they couldn’t have been bad side effects. the persisting I remember was more because it took a long time to help me, it wasnt the few weeks I was informed by the doctor, it actually took around 3 months before i started being able to function close to a normal level. Maybe I should have gone and told her, but to be honest, being the way I am at the moment, I’m glad I didn’t and that I stuck it out. while on the med, I still had days of being very low, but so does the rest of the population is what I told myself and I do actually believe it, because it would be a few days here and there, not every waking moment. what I’m trying to get at here, is that when you do find a medication that doesn’t make you ill or hurt, stick with it ………….. obviously let the doctor know and if the feel it’s better to change it, then that’s their call, they know better than me (no sarcasm used there) but if they don’t change it, your body will eventually adjust, it’s just that some of us take longer than others

When i hit the bottom last August, the first medication i was put on was

citalopram (other names: Celexa, Cipramil) 

Side effects experienced – Nausea, indigestion, dry mouth, insomnia, taste changes, dizziness

Side effect stayed and was on this for around four months, there was no change to my depression regardless of dosage, so I was prescribed the next med

venlafaxine (also known as Effexor)

Side effects experienced – dizziness, indigestion, nausea, palpitations, chest pains, brain zaps, heartburn, shortness of breath, neck/throat tightness, upper back pain, vision blurry, agitated, trouble concentrating

I was on this 2 weeks before my follow-up doctors appointment where I told him just how badly it had effected me, he said that i was to taper down my dosage (I was only on 75mg) to 37.5mg for 2 weeks, then stop. I would then go back and see him about what to do next

mirtazapine (other names: Remeron, Avanza, Zispin)

Side effect experiencing – Dry mouth, anger, increased appetite(so expecting the famous weight gain :()

I’ve only been on these for 8 days, but am currently at rock bottom again, started blogging purely to get my mind away from thinking. I’ve spent the last few days, sobbing uncontrollably, unable to think past wanting an end to it all. so do I think this one will work? I have no idea and anyone reading who is currently on this medication, please feel free to post how it is for you……..

Fluoxetine (other names: PROzac, PROzac Weekly, Rapiflux, Sarafem, Selfemra, PROzac Pulvules)

Side effects experiencing: V tired, sleeping all night, fidgety, more low days

To be honest, at the time of starting these, i have so many other problems, so wouldn’t know what else is due to the med or not, so would rather not mention them here ……. I’m 3 weeks into them and am not benefiting yet, but i know it took a few months before

Update for Mirtazapine:

I had to request that I stop taking this anti depressant, not only had a put on 2 dress sizes in a few weeks, but it was making me irritable and more fidgety! I really was not liking the experience at all and the weight increase was just making me feel even worse about myself, I’d had to buy more clothing to fit and on the occasions that I have to go out the house, can only wear leggings and long baggy tops, which I was getting in short supply of, due to still putting on weight. I am almost off the med and my appetite at times has been a little better, but I think that because I was constantly starving (positively ravenous) my body/mind is having trouble getting back to only eating at meal times, so there are days I can stop the extra eating and other days when it just makes me feel sick! I truly wish I had never started taking the med!

The one huge issue im having and was having on the Venlafaxine, is BRAIN ZAPS …………… i hate them with a vengeance and am going to write a page dedicated to the evil things ………… so look out for the next installment ………. Brain zaps, oh how i hate you! …………….. coming to a page near you ……….. date …………. soon?! :-S

*******************************************************************

Meds update, 19th October ’13’

So a few weeks ago, after finally getting to have a consultation with the mental health unit, the psychiatrist put me back onto fluoxetine, so I’ll update meds above. but let me just say that i have been suffering for over a year and although my GP knew of my obvious emotional problems (and at times they are bad) all he did after stopping all meds to give me clean slate, was refer me to the mental health unit, it took months for me to actually see someone there, but my GP had washed his hands of my mental health issues by the looks of it. in an appointment he told me that he was pleased that specialist are now involved and that appointments with him were to touch base and update him, plus to acquire a sick note when needed!

 

Advertisements